Empowering People Hurt by Big Businesses

Local (415) 319-8833
Toll Free (855) 534-0061

Blog Posts in 2014

  • ANTIPSYCHOTIC DRUG COULD CAUSE FATAL SKIN REACTIONS

    The FDA recently issued a safety warning about a serious condition associated with the use of the antipsychotic drug ziprasidone. Also marketed under the brand name Geodon, this drug is used to treat schizophrenia and bipolar disorder. The FDA warning cautions that taking ziprasidone could cause "a rare but serious skin reaction" known as DRESS. The condition could "start as a rash that can spread ...
    Continue Reading
  • FDA ISSUES RECALL NOTICE ABOUT SIEMENS RAPID GRAM NEGATIVE COMBO PANELS

    The FDA recently warned healthcare professionals of a recall of Siemens Healthcare Rapid Gram Negative Combo Panels. These devices are used to measure how certain bacteria respond to various types of antibiotics. Siemens Healthcare has recalled combo panels distributed between December 2013 and September 2014. The reason for the recall is that using the devices may lead to incorrect test results ...
    Continue Reading
  • FDA ISSUES RECALL NOTICE ABOUT GEMSTAR INFUSION PUMP POWER SUPPLY

    The FDA recently warned healthcare professionals of a recall of Hospira's Wall Mount and Desk Top GemStar Power Supplies. These accessories provide power to the GemStar Infusion Pump, which is "used to deliver controlled amounts of fluids including medicines, blood, [and] nutritional foods... into a patient's body..." Hospira has recalled power supplies distributed between November 2011 and April ...
    Continue Reading
  • FDA ISSUES RECALL NOTICE ABOUT PEDIATRIC ANESTHESIA BREATHING DEVICE

    The FDA recently warned healthcare professionals of a recall of Teleflex Medical's Hudson RCI Pediatric Anesthesia Breathing Circuits. These medical devices are used to administer medical gases to pediatric patients during anesthesia. Teleflex Medical has recalled breathing circuits with certain lot numbers distributed between June 2013 and May 2014. The reason for the recall is a defect that ...
    Continue Reading
  • FDA WARNS AGAINST THE USE OF BO YING COMPOUND DUE TO RISK OF LEAD POISONING

    The FDA recently warned healthcare professionals and parents not to use or purchase "Bo Ying compound." This powdered product is manufactured by Eu Yan Sang (Hong Kong) Ltd. and is marketed for treatment of various conditions in infants and children, such as influenza, fever, and nasal discharge. It is sold both in retail outlets and online. The FDA warning was issued after the New York City ...
    Continue Reading
  • FDA ISSUES RECALL NOTICE ABOUT CARDIOVASCULAR SYSTEMS' DIAMONDBACK 360 BLOOD VESSEL TOOL

    The FDA recently warned healthcare professionals of a recall of Diamondback 360 Peripheral Orbital Atherectomy Systems. This medical device is inserted into patients' blood vessels and used "to reestablish blood flow in narrowed arteries." Cardiovascular Systems has recalled certain lot numbers of the device since "they may contain defective saline sheaths that could fracture during use." The ...
    Continue Reading
  • FDA ISSUES RECALL NOTICE ABOUT CUBICIN

    The FDA recently warned healthcare professionals of a recall of Cubist Pharmaceuticals' Cubicin (daptomycin for injection). Cubicin is an intravenous antibiotic prescribed "for the treatment of skin infections and certain blood stream infections." Cubist Pharmaceuticals has recalled nine lots of Cubicin shipped between September 2013 and December 2013 due to the presence of foreign particulate ...
    Continue Reading
  • FDA ISSUES RECALL NOTICE ABOUT GE'S E-MINIC CO2 DETECTORS

    The FDA recently warned healthcare professionals of a recall of GE Healthcare E-miniC Airway Modules and accessories. These medical devices are used in "health care facilities for monitoring CO2 [carbon dioxide] and respiration rates in patients weighing over 11 pounds." GE Healthcare has recalled modules with certain serial numbers because of a defect that could cause them to fail or provide ...
    Continue Reading
  • FDA ISSUES RECALL NOTICE ABOUT MEDTRONIC DUET EXTERNAL DRAINAGE AND MONITORING SYSTEM

    The FDA recently warned healthcare professionals of a recall of Medtronic Duet External Drainage and Monitoring System. The System is a device used to externally drain and monitor brain fluid. Medtronic Neurosurgery has recalled lots manufactured between March 2013 and February 2014 because of a defect that could cause the line tubing to separate from the line connectors. Such device failure may ...
    Continue Reading
  • FDA WARNS AGAINST USING LIDOCAINE TO TREAT TEETHING PAIN

    The FDA recently issued a safety announcement alerting of serious risks associated with the use of lidocaine. Use of prescription oral viscous lidocaine to treat teething pain in infants and young children could result in grave harm, including death. The FDA is requiring a Boxed Warning, FDA's strongest warning, to be added to the drug label to highlight the risk of severe adverse reactions. The ...
    Continue Reading
  • FDA REQUIRES MANUFACTURERS TO PUT A GENERAL WARNING ABOUT VENOUS BLOOD CLOTS RISKS WITH TESTOSTERONE PRODUCTS

    On 6/19/2014, the FDA issued a drug safety statement affecting all FDA-approved testosterone products currently on the market. According to the statement: "[FDA] is requiring manufacturers to include a general warning in the drug labeling of all approved testosterone products about the risk of blood clots in the veins. Blood clots in the veins, also known as venous thromboembolism (VTE), include ...
    Continue Reading
  • WEIGHT LOSS DRUG COULD CAUSE CANCER AND CARDIAC PROBLEMS

    The FDA recently cautioned consumers not to purchase or use La Jiao Shou Shen, a product promoted as a weight loss supplement. A laboratory analysis conducted by the FDA confirmed the product contains the undeclared ingredients sibutramine and phenolphthalein. Sibutramine is a controlled substance that was removed from the market in 2010 due to safety concerns. Sibutramine can "interact, in ...
    Continue Reading
  • SLEEP AID DRUG COULD CAUSE NEXT-DAY IMPAIRMENT

    The FDA recently issued a safety announcement about the potential risks associated with the sleep aid Lunesta (eszopiclone). Lunesta is a sedative-hypnotic medicine used to treat insomnia. The FDA is warning that the drug" can cause next-day impairment of driving and other activities that require alertness." The safety announcement was prompted by a study which showed that Lunesta can impair ...
    Continue Reading
  • CORTICOSTEROID INJECTIONS COULD LEAD TO SERIOUS NEUROLOGIC PROBLEMS

    The FDA recently issued a safety warning about serious adverse effects associated with spinal injections of corticosteroids. Injectable corticosteroids are drugs that are often used to reduce swelling or inflammation. These include methylprednisolone, hydrocortisone, triamcinolone, betamethasone, and dexamethasone. Spinal injections of corticosteroids have been widely practiced for years to treat ...
    Continue Reading
  • MEDICAL DEVICES USED IN MINIMALLY INVASIVE SURGERIES COULD LEAD TO SPREADING OF CANCEROUS TISSUE

    The FDA recently issued a safety communication about the health risks associated with the use of laparoscopic uterine power morcellators. These medical devices are often used during various types of minimally invasive surgeries involving the uterus. Many women undergo such types of surgery due to "shorter post-operative recovery time and a reduced risk of infection", among other benefits. However, ...
    Continue Reading
Page 1 of 2